About Us Contact Us

Contact Us

Send 

Search

 

Tenofovir-induced Fanconi syndrome in a patient with chronic hepatitis B monoinfection

Fabio Conti, Giovanni Vitale, Carmela Cursaro, Mauro Bernardi, Pietro Andreone

Abstract

Tenofovir disoproxil fumarate (TDF) is a nucleotide reverse transcriptase inhibitor indicated for treatment of patients with chronic hepatitis B virus (CHB) and human immunodeficiency virus (HIV) infections. Despite the good safety profile of the drug, Fanconi syndrome is a possible adverse reaction of TDF treatment, especially in HIV-infected patients. Only a few cases have been reported in patients with CHB-monoinfections. This report presents a case of a 58-year-old man with mild HBeAg-negative CHB who was exposed to TDF and developed drug-induced Fanconi syndrome. Renal dysfunction reverted after TDF discontinuation and a switch to entecavir, and viral replication remained suppressed. A literature review yielded six additional cases of TDF-induced Fanconi syndrome, all with risk factors for renal dysfunction despite the patients having normal glomerular filtration rates. We discuss the overall risk for Fanconi syndrome in CHB-monoinfected patients exposed to TDF and the importance of careful monitoring of glomerular and tubular functions even when pre-existing kidney disease is not present.

Key words. Nephropathy, Hepatitis B virus, Renal toxicity

Article Metrics

The Official Journal of the Mexican Association of Hepatology, the Latin-American Association for the Study of the Liver and the Canadian Association for the Study of the Liver

ALEH Hepatología CASL ACEF Médica Sur
Index Copernicus PubMed

© 2016 Annals of Hepatology. All rights reserved Privacy Policy